User Profile
Dear Dr,
3 months ago I was diagnosed with ADHD. 4 days into starting the medication[Ritalin] I got a panic attack.[runs in family but first ever for me]. However; the day after the attack I was feeling terrible, I was angry, scared, felt my eyesight was different, and a feeling of agoraphobia. I was prescribed benzodiazepines to deal with this, but I felt they made me feel worse as soon as they wore off. 2 weeks after the panic attack I was given propranolol, but they made me feel like I was losing control rather than help me. Now I feel slightly better; however, I feel its hard to breath,my heart beats fast, and I constantly worry. I still suffer from 'strange' vision, intense fear[for no reason], and constant negative thoughts, along with flu like symptoms such as a runny nose, clogged sinuses, and strange head pressure. I checked out my heart and lungs and they are fine so now I am wondering if I suffering from some sort of anxiety disorder? If so whats the best way to treat it?


Did you find this post helpful?
|

User Profile
replied June 17th, 2009
Anxiety and Stress Answer A6816
There is some relationship between anxiety and ADHD - not a lot and not necessarily for anyone. For some people, getting the diagnosis relieves stress and anxiety - at last they know what has been causing them difficulties for some time. If you weren't anxious before the medication then it is likely that the medication is causing some difficulties for you. I don't advise on medication but I do tell people - if the medication is not working, stay with one physician, take notes on the effects of the medication and keep working with your physician to get the medication and the levels right. I know of no sie effects of Ritalin that cause anxiety by the way. For some people, Ritalin is not effective by all reports so perhaps you needed to talk to your physician about a change to another medication used for ADHD (Dexamphetamine or Strattera, for example).

The other side effects you should discuss with your physician. If you continue to have anxiety and panic attacks, and assuming your medication is stabilized, you will need to consult an experienced psychologist.

Good luck.


Dr Jeff

Best wishes

Dr Jeff
www.stressrelief-drjeffbailey.com for stress resources and www.drjeffbailey.com for a stress blog.




|
Did you find this post helpful?
This question has been answered by the doctor. This topic is now open for public discussion, however no comments below this point will be answered by a doctor.
Must Read
Attention-deficit hyperactivity disorder (AD/HD) is a neurobiological disorder that can interfere in a person's daily life. Learn more about ADHD basics here....
Have doctors found an exact cause of ADHD? Do biological factors or genes have anything to do with it? More on causes and risks of ADHD development here....
What are the symptoms of ADHD and when do they first present? We outline the principal characteristics of attention deficit hyperactivity disorder to help you...
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Anxiety and Stress , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.